Missouri, 2012

Hail and Damaging Wind in Missouri, August 2 to 3, 2012

August 2 to 3, 2012 · NWS PAH · 2 events in 2 counties and zones

A couple of isolated severe storms occurred along a weak warm front that extended from southern Missouri across southern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A couple of isolated severe storms occurred along a weak warm front that extended from southern Missouri across southern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 2, 5:54 AM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Aug 2, 5:54 AM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
654 AM CDT THU AUG 2 2012

.UPDATE...
ISSUED AT 654 AM CDT THU AUG 2 2012

REVISED AVIATION DISCUSSION FOR 12Z TAFS.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 330 AM CDT THU AUG 2 2012

MAIN NEAR TERM FORECAST ISSUE IS THE INCREASING PROBABILITY FOR
SCATTERED SHOWERS AND THUNDERSTORMS...IN ADDITION TO THE PERSISTENT
HEAT AND HUMIDITY.

EARLY THIS MORNING...A WEAK BOUNDARY WAS DRAPED ACROSS THE REGION...
FROM ROUGHLY BELLEVILLE TO MARION ILLINOIS TO MADISONVILLE
KENTUCKY. THIS BOUNDARY PROVIDED A SHARP CONTRAST BETWEEN MUCH
DRIER AIR TO ITS NORTHEAST AND HUMID AIR TO IS SOUTHWEST. THE
BOUNDARY IS FORECAST TO SLOWLY SHIFT NORTHEAST OVER THE NEXT 24 TO
36 HOURS...RESULTING IN A GRADUAL INCREASE IN LOW LEVEL MOISTURE
ACROSS THE ENTIRE REGION.

OVER THE NEXT FEW DAYS...AN UPPER LEVEL HIGH WILL REMAIN POSITIONED
OVER THE SOUTHERN PLAINS. THE FORECAST AREA WILL BE SITUATED IN
WEAK ZONAL FLOW ON THE NORTHEAST PERIPHERY OF THIS RIDGE. PERIODIC
IMPULSES OF ENERGY TRAVERSING THE FLOW PATTERN WILL BRING THE
POTENTIAL FOR SCATTERED SHOWERS AND THUNDERSTORMS TO THE REGION.

PRECIPITATION POTENTIAL TODAY WILL BE CONFINED MAINLY TO THE
WESTERN HALF OF THE AREA WHERE DEW POINTS ARE ALREADY IN THE 70S.
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE FROM WEST TO
EAST TONIGHT AS THE DEW POINT BOUNDARY SLOWLY MIGRATES EAST.
CHANCES ARE FORECAST TO INCREASE MARKEDLY AFTER MIDNIGHT WITH THE
APPROACH OF UPPER LEVEL ENERGY. THIS INITIAL ROUND OF STORMS SHOULD
SHIFT MORE INTO SOUTHERN AND EASTERN PORTIONS OF THE AREA ON
FRIDAY. I HAVE LITTLE CONFIDENCE IN THE PERIOD FROM FRIDAY NIGHT
INTO SATURDAY AS MODELS ARE NOT AT ALL ON THE SAME PAGE. RAIN
CHANCES MAY DECREASE SOMEWHAT DURING THIS TIME...ESPECIALLY OVER
THE WESTERN HALF OF THE AREA...AS WE AWAIT THE APPROACH OF A
FAIRLY SUBSTANTIAL FRONTAL BOUNDARY LATE IN THE WEEKEND.

TEMPERATURES TODAY WILL BE WARMEST OVER THE NORTHEASTERN HALF OF
THE AREA GIVEN THE MUCH DRIER AIR IN PLACE. EXPECT SOMEWHAT LOWER
READINGS ON FRIDAY AND SATURDAY...BUT STILL IN THE 90S...GIVEN THE
INCREASE IN CLOUD COVER AND RAIN CHANCES. WITH PEAK HEAT INDEX
VALUES FORECAST BELOW 105 ACROSS MUCH OF THE AREA...WILL ADDRESS
THE SUB ADVISORY CONDITIONS WITH A SPECIAL WEATHER STATEMENT.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 330 AM CDT THU AUG 2 2012

NO BIG CHANGES ANTICIPATED TO THE CURRENT GRIDS...HOWEVER THERE WILL
BE A SIGNIFICANT CHANGE IN THE WEATHER IN THE EXTENDED WITH GOOD
CHANCE OF SIGNIFICANT RAIN AND COOLER TEMPS THROUGH THE WEEKEND.

MEDIUM RANGE MODELS ARE IN VERY GOOD AGREEMENT WITH RESPECT TO THE
OVERALL UPPER AIR PATTERN IN BRINGING A SIGNIFICANT SHORT WAVE ESE
INTO THE MS RIVER VALLEY BY SUNDAY.THO THE MOST SIGNIFICANT PIECE OF
ENERGY SHOULD STAY UP NEAR THE GREAT LAKES...THIS SYSTEM WILL LIKELY
HAVE A COPIOUS AMOUNT OF MOISTURE AS THE GULF SHOULD OPEN FOR
BUSINESS. GFS/ECMWF ALSO INDICATED QUITE A BIT IF INSTABILITY...WITH
PROGGED CAPES 2000-4000 KG BY 18Z SUN. LACK OF MUCH CONVERGENCE
WITH THE FRONT SEEMS TO BE A LIMITING FACTOR FOR STRONG STORM
DEVELOPMENT...BUT WIDESPREAD MID/UPPER ASCENT MAY OVERCOME THIS.
THUS...WE WILL NEED TO MONITOR THIS SYSTEM FOR BOTH LOCALLY HEAVY
RAINFALL AND STRONG STORM DEVELOPMENT SUN AFTERNOON. COULD GET SOME
SCT WARM SECTOR ACTIVITY OUT HEAD OF THE TROF SAT NIGHT...BUT RAIN
CHCS APPEAR MORE LIKELY SUNDAY WITH THE FRONT ITSELF.

LOOKING FOR NW FLOW ALOFT TO BRING HIGH PRESSURE IN FOR THE
REMAINDER OF THE EXTENDED FORECAST. THINGS MAY DRY AND COOL DOWN A
BIT IN THE WAKE OF THE SYSTEM MONDAY...BUT LOOK FRO A GRADUAL RETURN
TO MORE HEAT AND HUMIDITY AS WE HEAD INTO MID WEEK.

&&

.AVIATION...
ISSUED AT 654 AM CDT THU AUG 2 2012

VFR CONDITIONS WILL PERSIST OVER THE NEXT 24 HOURS. A BOUNDARY
REMAINED IN PLACE ACROSS SOUTHERN ILLINOIS AND WESTERN KENTUCKY THIS
MORNING. NORTH OF THE BOUNDARY...DRY AIR WILL KEEP THE KEVV/KOWB
AREAS FREE OF CLOUDS TODAY. SOUTH OF THE BOUNDARY...HIGHER HUMIDITY
WILL RESULT IN THE DEVELOPMENT OF SCATTERED CUMULUS CLOUDS ACROSS
THE KCGI/KPAH AREA. ISOLATED THUNDERSTORMS MAY ALSO DEVELOP IN THE
HEAT OF THE AFTERNOON...BUT ANTICIPATED COVERAGE IS TOO LOW TO
MENTION IN TAFS. EXTENSIVE MID TO HIGH LEVEL CLOUDS WILL ARRIVE THIS
EVENING AHEAD OF A SYSTEM APPROACHING FROM THE PLAINS. SCATTERED
SHOWERS AND STORMS WILL BE POSSIBLE LATE TONIGHT. DID NOT MENTION IN
TAFS AT THIS TIME SINCE THE BEST CHANCES FALL IN THE LAST 6 HOURS OF
THE CURRENT FORECAST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...RP
SHORT TERM...RP
LONG TERM....GM
AVIATION...RP
Hazardous weather outlook, Aug 2, 4:09 AM CST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
509 AM CDT THU AUG 2 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
509 AM CDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY OVER SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AND FAR WESTERN KENTUCKY. AN
ISOLATED SEVERE STORM CAPABLE OF PRODUCING DAMAGING WIND OR LARGE
HAIL CANNOT BE RULED OUT.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE REGION
TONIGHT. SEVERE STORMS ARE NOT EXPECTED...BUT LOCALLY HEAVY RAIN
IS POSSIBLE.

PEAK HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 ACROSS MOST OF
THE REGION THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF THUNDERSTORMS IS FORECAST EACH DAY FROM FRIDAY THROUGH
SUNDAY...WITH THE BEST CHANCES ON FRIDAY AND AGAIN ON SUNDAY.
ISOLATED SEVERE STORMS CANNOT BE RULED OUT...ESPECIALLY DURING
EACH AFTERNOON AND EVENING.

HEAT INDICES WILL REACH THE 100 TO 105 RANGE OVER PORTIONS OF THE
AREA ON SATURDAY. AFTER A RESPITE FROM THE EXTREME HEAT EARLY NEXT
WEEK...HEAT INDEX VALUES WILL CREEP BACK UP TO NEAR 100 OR SO AS
WE HEAD INTO TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Paducah radar (KPAH), 112 km away, was scanning. The volume nearest the first event began at 16:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Perry

When
August 2, 10:25 AM CST
Where
Perry County, Biehle
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.600, -89.850

A section of roof was blown off a large machine shed.

Hail, Stoddard

When
August 3, 1:00 AM CST
Where
Stoddard County, 4 mi SW of Dexter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.759, -90.001

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398252, 398249.